Alert archive / Kansas / Flash Flood Warnings in 2023
Flash Flood Warning 6, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 31, 2023, 4:35 AM CDT for Franklin County, Kansas. It was in force for 2 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2023, 4:35 AM CDT (09:35 UTC)
- Expired
- May 31, 2023, 6:35 AM CDT
- In force
- 2 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 91 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 6:00 AM CDT | RAIN 2.97 | 3 Wsw Lane, KS | Cocorahs station KS-FR-18 Lane 2.6 WSW. |
| May 31, 6:00 AM CDT | HEAVY RAIN 2.97 | 3 Wsw Lane, KS | COCORAHS STATION KS-FR-18 LANE 2.6 WSW. |
| May 31, 6:00 AM CDT | RAIN 4.47 | 2 Ssw Ottawa, KS | Cocorahs station KS-FR-13 Ottawa 0.4 SSW. |
| May 31, 6:00 AM CDT | HEAVY RAIN 4.47 | 2 Ssw Ottawa, KS | COCORAHS STATION KS-FR-13 OTTAWA 0.4 SSW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 843 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
746
WGUS53 KTOP 310935
FFWTOP
KSC059-311300-
/O.NEW.KTOP.FF.W.0006.230531T0935Z-230531T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
435 AM CDT Wed May 31 2023
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Eastern Franklin County in east central Kansas...
* Until 800 AM CDT.
* At 433 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 5.5 inches of
rain have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Ottawa, Richmond, Princeton, Lane and Rantoul.
This includes the following highways...
Interstate 35 between mile markers 180 and 189.
This is the third round of heavy rainfall to move over southeastern
Franklin county since Tuesday Evening. Flash flooding could begin
very quickly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3839 9533 3869 9534 3859 9507 3839 9507
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$1 follow-up statement
563 WGUS73 KTOP 311135 FFSTOP Flash Flood Statement National Weather Service Topeka KS 635 AM CDT Wed May 31 2023 KSC059-311145- /O.CAN.KTOP.FF.W.0006.000000T0000Z-230531T1300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Franklin KS- 635 AM CDT Wed May 31 2023 ...FLASH FLOOD WARNING IS CANCELLED FOR EASTERN FRANKLIN COUNTY... The heavy rain has ended. However water continues to rise on area streams and rivers. So the Flash Flood Warning has been replaced with an areal Flood Warning in effect until 10 am CDT. LAT...LON 3839 9533 3869 9534 3859 9507 3839 9507 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 31, 2:53 AM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 31, 2:53 AM CDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Topeka KS 253 AM CDT Wed May 31 2023 .DISCUSSION... Issued at 253 AM CDT Wed May 31 2023 Key points: * Thunderstorm chances continue through the weekend though decrease * A few severe storms and locally heavy rain possible through late week Showers and storms have steadily increased in coverage over the past few hours, though likely from different forcing mechanisms. The storms in the east appear tied to theta-e advection into a MCV just east of the area, with recent radar winds showing 35 knot southwest low-level flow. Farther east, convection appears to be forced by a gravity wave emanating from dying convective complexes to the west. This wave was moving into a more unstable airmass in central and eastern Kansas with little inhibition. The environment continues to show very weak shear with plenty of moisture in modest mid-level lapse rates though warm low layers for moderate CAPE and precitable water values of 1.2 to 1.5 and this setup changes little today through Friday. Forcing for ascent continues to be the main forecast challenge, keeping confidence in any one period or location for widespread or heavy rains low. Will maintain higher chances in eastern locations early today until the low-level jet wanes, but have gone higher than most guidance for afternoon and evening chances with potential for another MCV from this morning's western Kansas convection making its way into central and eastern Kansas. Models suggest afternoon MLCAPE will return to 1500-2500 J/kg with little CIN though this could be overzealous depending on how long the early day convection persists. At least isolated severe storms are possible from wind and hail with locally heavy rains via slow-moving storms. Chances should diminish somewhat tonight but maintained chance PoPs through the night for most locations with greater potential looking to be in the west downstream of another likely dying complex over western Kansas. Main upper waves push north across the Four Corners region Thursday and east across the southern Plains Friday night into Saturday. Instability backs off somewhat through these periods, especially over the weekend as easterly flow deepens over the lower and middle layers with an upper high to the northeast. NBM PoPs look a bit high Friday and Saturday with forcing still in question and have collaborated lower values. Precip chances fall off further early next week with drier continuing to advect in from this anomalous direction. Temperatures should hold fairly consistent with highs the lower 80s to lower 90s and lows in the upper 50s to mid 60s, outside of consistent daytime precip/debris. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1234 AM CDT Wed May 31 2023 Confidence in any particular time for TSRA at the terminals is too low for inclusion. Short-range guidance has show similarities in storms around 09Z near TOP and FOE in an apparent low-level warm- air advection pattern on the southwest flank of the of a lingering MCV, though ongoing convection may indicate this process occurring ahead of simulations and away from the terminals. VFR conditions should be the rule outside of convection with convective debris and enough low-level wind likely enough to keep any BR in check. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...65 AVIATION...65
Hazardous weather outlook, May 31, 3:09 AM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 309 AM CDT Wed May 31 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-010815- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 309 AM CDT Wed May 31 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. Thunderstorms will be scattered across most of the area early this morning but should diminish in coverage by late morning. Thunderstorm activity is expected to increase for the afternoon and evening and may continue overnight. A few of the storms could be severe with hail up to the size of a half dollar and wind gusts around 60 MPH. Locally heavy rain is also likely which could lead to isolated flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, May 31, 2:41 AM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Topeka KS
241 AM CDT Wed May 31 2023
KSZ023-024-038-039-310815-
Wabaunsee-Shawnee-Pottawatomie-Jackson-
241 AM CDT Wed May 31 2023
...A strong thunderstorm will impact portions of northwestern
Shawnee, northeastern Wabaunsee, southeastern Pottawatomie and
southwestern Jackson Counties through 315 AM CDT...
At 241 AM CDT, Doppler radar was tracking a strong thunderstorm near
St. Marys, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations impacted include...
Rossville, St. Marys, Maple Hill, Delia and Willard.
This includes Interstate 70 between mile markers 342 and 348.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3908 9615 3923 9616 3929 9589 3903 9590
TIME...MOT...LOC 0741Z 275DEG 9KT 3916 9608
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 31, 2:43 AM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Topeka KS
243 AM CDT Wed May 31 2023
KSZ009-021-310815-
Clay-Washington-
243 AM CDT Wed May 31 2023
...A strong thunderstorm will impact portions of north central Clay
and southwestern Washington Counties through 315 AM CDT...
At 243 AM CDT, Doppler radar was tracking a strong thunderstorm near
Clifton, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations impacted include...
Clifton, Linn, Palmer and Vining.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3954 9700 3954 9728 3962 9732 3975 9703
TIME...MOT...LOC 0743Z 255DEG 19KT 3959 9723
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 31, 3:22 AM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Topeka KS
322 AM CDT Wed May 31 2023
KSZ023-024-038>040-055-056-310900-
Wabaunsee-Shawnee-Pottawatomie-Douglas-Franklin-Jackson-Osage-
322 AM CDT Wed May 31 2023
...Strong thunderstorms will impact portions of northwestern
Franklin, Shawnee, southwestern Douglas, northeastern Wabaunsee,
northeastern Osage, southeastern Pottawatomie and southwestern
Jackson Counties through 400 AM CDT...
At 321 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Delia to 5 miles southwest of Globe.
Movement was southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations impacted include...
Topeka, Carbondale, Rossville, Tecumseh, St. Marys, Richland, Silver
Lake, Auburn, Overbrook, Centropolis, Delia, Willard, Pauline, Globe,
Berryton and Pomona Lake.
This includes the following highways...
Interstate 70 between mile markers 344 and 355.
Kansas Turnpike between mile markers 168 and 186.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3867 9516 3866 9559 3929 9622 3930 9583
TIME...MOT...LOC 0821Z 303DEG 16KT 3921 9600 3872 9545
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 31, 4:05 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service Topeka KS
405 AM CDT Wed May 31 2023
KSZ058-059-310930-
Coffey-Anderson-
405 AM CDT Wed May 31 2023
...A strong thunderstorm will impact portions of northwestern
Anderson and east central Coffey Counties through 430 AM CDT...
At 404 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Westphalia, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations impacted include...
Westphalia and Harris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seeking shelter inside a building.
&&
LAT...LON 3836 9515 3817 9548 3823 9560 3839 9551
3839 9520
TIME...MOT...LOC 0904Z 218DEG 20KT 3825 9550
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 31, 4:26 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
426 AM CDT Wed May 31 2023
KSZ023-311000-
Pottawatomie-
426 AM CDT Wed May 31 2023
...A strong thunderstorm will impact portions of northeastern
Pottawatomie County through 500 AM CDT...
At 426 AM CDT, Doppler radar was tracking a strong thunderstorm near
Westmoreland, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Pottawatomie County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3944 9644 3951 9635 3939 9604 3924 9627
TIME...MOT...LOC 0926Z 305DEG 17KT 3942 9636
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 31, 4:27 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
427 AM CDT Wed May 31 2023
KSZ010-311000-
Marshall-
427 AM CDT Wed May 31 2023
...A strong thunderstorm will impact portions of southeastern
Marshall County through 500 AM CDT...
At 427 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Blue Rapids, moving north at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Frankfort.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3959 9650 3962 9663 3978 9662 3975 9636
TIME...MOT...LOC 0927Z 198DEG 12KT 3964 9654
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:08 PM CDT | Special Weather Statement | TOP | Anderson | 52 min |
| May 30, 7:09 PM CDT | Flash Flood Warning | TOP | Franklin | 3 hr |
| May 30, 8:00 PM CDT | Special Weather Statement | TOP | Anderson | 30 min |
| May 30, 11:14 PM CDT | Areal Flood Advisory | TOP | Franklin | 3 hr |
| May 30, 11:58 PM CDT | Special Weather Statement | TOP | Anderson | 32 min |
| May 31, 12:25 AM CDT | Areal Flood Advisory | TOP | Anderson | 110 min |
| May 31, 12:32 AM CDT | Special Weather Statement | TOP | Anderson | 28 min |
| May 31, 1:06 AM CDT | Special Weather Statement | TOP | Douglas | 24 min |
| May 31, 1:48 AM CDT | Special Weather Statement | TOP | Franklin | 27 min |
| May 31, 2:33 AM CDT | Areal Flood Advisory | TOP | Douglas, Franklin | 81 min |
| May 31, 2:39 AM CDT | Special Weather Statement | TOP | Shawnee | 36 min |
| May 31, 2:41 AM CDT | Special Weather Statement | TOP | Shawnee | 34 min |
| May 31, 2:43 AM CDT | Special Weather Statement | TOP | Washington | 32 min |
| May 31, 3:08 AM CDT | Areal Flood Advisory | TOP | Jefferson | 82 min |
| May 31, 3:22 AM CDT | Special Weather Statement | TOP | Shawnee | 38 min |
| May 31, 3:53 AM CDT | Flash Flood Warning | TOP | Douglas, Franklin | 3 hr |
| May 31, 4:05 AM CDT | Special Weather Statement | TOP | Anderson | 25 min |
| May 31, 4:23 AM CDT | Areal Flood Advisory | TOP | Jefferson | 2 hr |
| May 31, 4:26 AM CDT | Special Weather Statement | TOP | Pottawatomie | 34 min |
| May 31, 4:27 AM CDT | Special Weather Statement | TOP | Marshall | 33 min |
| May 31, 4:41 AM CDT | Areal Flood Advisory | TOP | Jackson, Shawnee | 3 hr |
| May 31, 5:47 AM CDT | Areal Flood Advisory | TOP | Osage, Shawnee | 3 hr |
| May 31, 5:50 AM CDT | Areal Flood Advisory | TOP | Franklin | 43 min |
| May 31, 6:32 AM CDT | Areal Flood Warning | TOP | Douglas, Franklin | 3 hr |
| May 31, 7:55 AM CDT | Areal Flood Advisory | TOP | Anderson | 3 hr |
| May 31, 8:34 AM CDT | River Flood Warning | TOP | Shawnee | 7 hr |
| May 31, 9:57 AM CDT | Areal Flood Advisory | TOP | Douglas, Franklin | 2 hr |
| May 31, 2:25 PM CDT | Special Weather Statement | TOP | Dickinson | 35 min |
| May 31, 3:04 PM CDT | Special Weather Statement | TOP | Clay | 26 min |
| May 31, 3:48 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 27 min |
| May 31, 4:09 PM CDT | Special Weather Statement | TOP | Geary | 36 min |
| May 31, 4:16 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 29 min |
| May 31, 4:43 PM CDT | Special Weather Statement | TOP | Jefferson | 32 min |
| May 31, 5:29 PM CDT | Special Weather Statement | TOP | Jefferson | 31 min |
| May 31, 5:59 PM CDT | Areal Flood Advisory | TOP | Jefferson | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.